Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 60, NWS Milwaukee, WI

September 12, 20194 counties in Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Sep 12, 2019, 8:14 PM CDT for 4 counties in Wisconsin. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2019, 8:14 PM CDT (01:14 UTC)
Expired
Sep 12, 2019, 9:00 PM CDT
In force
46 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dane County, WI, Green County, WI, Iowa County, WI, Lafayette County, WI

The radar

The Milwaukee radar (KMKX), 113 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 9:05 PM CDTTSTM WND DMG2 S Mount Horeb, WIREPORT OF MULTIPLE TREES DOWN. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 12, 6:40 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1935 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1935 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

309 
WUUS53 KMKX 130114
SVRMKX
WIC025-045-049-065-130200-
/O.NEW.KMKX.SV.W.0060.190913T0114Z-190913T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
814 PM CDT Thu Sep 12 2019

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Northeastern Lafayette County in south central Wisconsin...
  Northern Green County in south central Wisconsin...
  Southeastern Iowa County in south central Wisconsin...
  Southwestern Dane County in south central Wisconsin...

* Until 900 PM CDT.

* At 813 PM CDT, a severe thunderstorm was located 7 miles southwest
  of Blanchardville, or 8 miles northeast of Darlington, moving
  northeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Mount Horeb, Darlington, Belleville, New Glarus, Monticello,
  Argyle, Blanchardville, Barneveld, Blue Mounds, Dayton, Lamont,
  Hollandale, Blue Mound St Park, Mount Vernon and Yellowstone Lake
  St Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4261 9012 4282 9019 4311 8972 4279 8942
TIME...MOT...LOC 0113Z 237DEG 39KT 4276 8999 

HAIL...<.75IN
WIND...60MPH
 
$$

DDV
2 follow-up statements
202 
WWUS53 KMKX 130133
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
833 PM CDT Thu Sep 12 2019

WIC025-045-049-065-130200-
/O.CON.KMKX.SV.W.0060.000000T0000Z-190913T0200Z/
Lafayette WI-Green WI-Iowa WI-Dane WI-
833 PM CDT Thu Sep 12 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHEASTERN LAFAYETTE...NORTHERN GREEN...SOUTHEASTERN IOWA AND
SOUTHWESTERN DANE COUNTIES...

At 833 PM CDT, a severe thunderstorm was located near Blanchardville,
or 10 miles southwest of Mount Horeb, moving northeast at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Mount Horeb, Darlington, Belleville, New Glarus, Monticello, Argyle,
Blanchardville, Blue Mounds, Dayton, Lamont, Hollandale, Mount Vernon
and Yellowstone Lake St Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4275 9017 4284 9001 4294 8999 4311 8972
      4279 8942 4261 9012
TIME...MOT...LOC 0133Z 233DEG 34KT 4287 8983 

HAIL...<.75IN
WIND...60MPH
 
$$

DDV
353 
WWUS53 KMKX 130157
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
857 PM CDT Thu Sep 12 2019

WIC025-045-049-065-130206-
/O.EXP.KMKX.SV.W.0060.000000T0000Z-190913T0200Z/
Lafayette WI-Green WI-Iowa WI-Dane WI-
857 PM CDT Thu Sep 12 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAFAYETTE...
NORTHERN GREEN...SOUTHEASTERN IOWA AND SOUTHWESTERN DANE COUNTIES
WILL EXPIRE AT 900 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty 
winds, frequent lightning, and heavy rain are still possible with 
this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central Wisconsin.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Milwaukee/Sullivan.

LAT...LON 4275 9017 4284 9001 4294 8999 4311 8972
      4279 8942 4261 9012
TIME...MOT...LOC 0156Z 237DEG 39KT 4286 8984 

$$

DDV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 2:56 PM CDT, 5 hours 18 minutes earlier.

Area forecast discussion, Sep 12, 2:56 PM CDT, 5 hours 18 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
256 PM CDT Thu Sep 12 2019

.SHORT TERM...

Rest of this Afternoon through Tonight...Forecast Confidence is
Moderate...

The surface warm front remains to our south at this hour, but will
begin to mix north into southern Wisconsin later this afternoon
into this evening. A few storms have formed across northern
Illinois in the vicinity of the front, but this activity should
remain pretty widely scattered through this afternoon. Otherwise,
occasional light rain/drizzle, fog, and low stratus will continue
for areas north of the warm front.

More widespread activity is starting to take shape to our west
across Iowa and southern Minnesota, closer to the cold front and
surface low. We should see this organize into a line/broken line
of storms, which will move into the western portions of the
forecast area early to mid evening, and progress to the east
through midnight or so.

The line itself will have the potential of producing strong
straight line wind gusts, as well as the potential for spin-up
QLCS tornado activity, given ample low level CAPE and favorable
0-3KM bulk shear vectors. Ahead of this line, we may some some
additional storms develop, though this potential is much less
certain. Should they indeed develop, sufficient deep layer shear
will result in supercell structures, and an associated tornado
threat, especially along the warm front.

Friday...Forecast Confidence High...

Breezy west winds are expected through the day Friday, with
cooler and less humid weather. Temperatures should range from the
upper 60s west to low 70s east. Cloud cover should be variable,
with a decent stratocu deck developing by mid day.

.LONG TERM...

Friday Evening Through Saturday Night...Forecast Confidence is
Medium...

Friday evening will be mostly quiet with the low pressure system
having pushed out and the pressure gradient weakening allowing
breezy winds to subside. High pressure to the south will likely keep
the area dry through the overnight hours and through much of the day
Saturday. However, by Saturday evening we will likely see another
low pressure system push into the area with conditional storm
potential. This should be associated with a weak upper level
shortwave in addition to some low level moisture, plenty of WAA,
and a LLJ.

This is still a few days out so there is some uncertainty,
especially with respect to the availability of low level moisture
and sufficient forcing for storms. The timing will also really
impact the potential for strong to severe storms as the current
timing is a little late to take advantage of the better lapse
rates and instability that would be available during the early
evening. However, the LLJ will likely bring moderate low level
shear to the region yielding a higher potential for any storms to
become strong.

Sunday Through Thursday...Forecast Confidence is Low...

After storms push through Saturday night we will likely see quiet
weather return by Sunday morning with higher pressure moving in.
High pressure centered to the north will keep the area dry through
most of Monday before potential for showers and storms Monday
night through Thursday, primarily to the west. The precipitation
chances for this period are very uncertain with high pressure
setting up in the easter half of the U.S. and lower pressure to
the west. This could set up a quasi-stationary north-south axis of
showers and storms for a few days given southeast winds bringing
some theta-e advection. This axis seems likely to remain to the
west of our CWA at this point and generally remains very
uncertain, especially with regards to lifting mechanisms for this
period. How this plays out is certain to change some but will be a
focus for weather next week.

&&

.AVIATION(18Z TAFS)...

IFR to LIFR conditions continue across the area, with low fog and
ceilings. Conditions will improve later today, as winds increase
and a surface warm front begins to lift through the area. A few
isolated to scattered thunderstorms will also be possible this
afternoon.

Later this evening into tonight, a line of potentially strong to
severe storms is expected to move through the area from west to
east. Strong gusty winds will be possible with this line, along
with MVFR to IFR flight conditions. The line is expected to move
east of the terminals around or after midnight, though light to
moderate rain will likely continue behind the line.

Ceilings should finally start to scatter out tomorrow morning,
as gusty west to southwest winds usher in a drier airmass.

&&

.MARINE...

Easterly flow will become southeasterly and then southerly this
evening into tonight, as a warm front lifts north across the lake.
Some fog continues across the nearshore waters, but should
dissipate later this afternoon as winds increase and become more
southerly. Waves will also build later this afternoon, with a
Small Craft Advisory starting early this evening.

For the open waters, southerly gales are expected to develop over
the northern 1/3 or so of the lake this evening into the
overnight, and with winds eventually becoming more southwesterly
or westerly with time. Gales will continue through through the
morning on Friday.

Brisk westerly winds will continue through the day Friday, as low
pressure lifts through Ontario. The Small Craft Advisory will
continue for gusty winds through Friday afternoon.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Friday morning for WIZ046-047-051-052-
     056>060-062>072.

     Beach Hazards Statement from 7 PM CDT this evening through
     Friday afternoon for WIZ052-060-066-071-072.

LM...Gale Warning from 10 PM this evening to 1 PM CDT Friday for
     LMZ261-362-364-366-563-565.

     Dense Fog Advisory until 4 PM CDT this afternoon for LMZ643>646.

     Small Craft Advisory from 7 PM this evening to 7 PM CDT Friday
     for LMZ643>646.

&&

Tonight/Friday and Aviation/Marine...Boxell
Friday Night through Thursday...ARK
Hazardous weather outlook, Sep 12, 3:12 PM CDT, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
312 PM CDT Thu Sep 12 2019

WIZ046-047-051-052-056>060-062>072-132015-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
312 PM CDT Thu Sep 12 2019

This Hazardous Weather Outlook is for portions of east central Wisconsin,
south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Showers and thunderstorms will slowly move north across the area
this evening ahead of an approaching system. Moderate to
occasional heavy rain is possible. Another round of showers and
storms are expected tonight as a cold front sweeps across the
area. Strong to severe storms are possible this evening with the
cold front. Thunderstorms chances to end by late tonight.

There is increasing concern for flooding as multiple rounds of
rainfall the past few days have resulted in saturated soils. A
Flash Flood Watch has been issued for all of southern Wisconsin.

There is a high swim risk in effect for beaches along Lake
Michigan tonight.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

There is a high swim risk in effect for beaches along Lake
Michigan through early Friday afternoon.

There is a chance for thunderstorms Saturday night. There are
slight chances for thunderstorms Monday through Thursday.

.SPOTTER INFORMATION STATEMENT...

CoCoRaHS rainfall reports will be appreciated through the rest of
this week. Spotter reports may be needed today into Thursday.

LMZ643>646-132015-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
312 PM CDT Thu Sep 12 2019

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

Thunderstorms will become more widespread tonight as a cold front
moves through the area.

A Small Craft Advisory is in effect this evening for building
waves ahead of the front.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

A Small Craft Advisory remains in effect through Friday afternoon
and evening due to strong westerly winds occurring behind the
front.

There is a chance for thunderstorms Saturday night.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-132015-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
312 PM CDT Thu Sep 12 2019

This Hazardous Weather Outlook is for the open waters of Lake Michigan.

.DAY ONE...Tonight

Thunderstorm chances spread across the entire lake this evening
and overnight.

South winds will increase to gale force across the far northern
portions of the lake this evening. The winds will become more
southwesterly early Friday morning, with gale gusts continuing
into mid day Friday.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Southwest gales will continue into mid day Friday.

More thunderstorms are expected Saturday night.

www.weather.gov/mkx

In the hours before

Local storm report, Sep 12, 4:50 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
450 PM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       KENOSHA                 42.59N 87.82W
09/12/2019  M3.62 INCH       KENOSHA            WI   AMATEUR RADIO

            12 HOUR RAINFALL FROM 8:30 PM TUESDAY.

&&

PC

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 7:25 PM CDTSevere Thunderstorm WarningMKXIowa, Sauk35 min
Sep 12, 7:36 PM CDTSevere Thunderstorm WarningMKXLafayette39 min
Sep 12, 8:21 PM CDTFlash Flood WarningMKXIowa, Lafayette, Sauk3 hr
Sep 12, 9:10 PM CDTSpecial Weather StatementMKXGreen35 min
Sep 12, 9:11 PM CDTRiver Flood WarningMKXLafayette49 hr
Sep 12, 9:14 PM CDTRiver Flood WatchMKXLafayette8 hr
Sep 12, 9:14 PM CDTRiver Flood WatchMKXGreen12 hr
Sep 12, 9:15 PM CDTFlash Flood WarningMKXDane, Green3 hr
Sep 12, 9:33 PM CDTFlash Flood WarningMKXColumbia, Sauk2 hr
Sep 12, 9:41 PM CDTSpecial Weather StatementMKXRock49 min
Sep 12, 10:22 PM CDTSpecial Weather StatementMKXJefferson, Walworth, Waukesha53 min
Sep 12, 10:38 PM CDTAreal Flood AdvisoryMKXColumbia, Dodge, Fond du Lac, Green Lake3 hr
Sep 12, 10:44 PM CDTAreal Flood AdvisoryMKXRock3 hr
Sep 12, 10:57 PM CDTFlash Flood WarningMKXRock3 hr
Sep 12, 11:28 PM CDTAreal Flood WarningMKXLafayette9 hr
Sep 13, 12:01 AM CDTFlash Flood WarningMKXWalworth, Waukesha3 hr
Sep 13, 12:28 AM CDTFlash Flood WarningMKXKenosha, Racine3 hr
Sep 13, 12:34 AM CDTAreal Flood AdvisoryMKXMilwaukee3 hr
Sep 13, 1:03 AM CDTFlash Flood WarningMKXMilwaukee3 hr
Sep 13, 1:36 AM CDTRiver Flood WarningMKXWaukesha6 hr
Sep 13, 2:02 AM CDTAreal Flood WarningMKXRock6 hr
Sep 13, 3:00 AM CDTAreal Flood WarningMKXWalworth, Waukesha6 hr
Sep 13, 3:26 AM CDTAreal Flood WarningMKXKenosha, Racine6 hr
Sep 13, 3:57 AM CDTAreal Flood WarningMKXMilwaukee6 hr
Sep 13, 6:02 AM CDTRiver Flood WarningMKXKenosha7 days
Sep 13, 8:14 AM CDTRiver Flood WarningMKXMilwaukee35 hr
Sep 13, 9:01 AM CDTAreal Flood AdvisoryMKXKenosha, Milwaukee, Racine, Walworth, Waukesha12 hr
Sep 13, 9:02 AM CDTRiver Flood WarningMKXGreen33 days
Sep 13, 2:37 PM CDTRiver Flood WarningMKXRacine58 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.